Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 19, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 8, 2009, 6:18 PM CDT for Keokuk County, Washington County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2009, 6:18 PM CDT (23:18 UTC)
- Expired
- May 8, 2009, 7:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:51 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 8, 4:51 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 451 PM CDT FRI MAY 8 2009 .UPDATE... A QUICK UPDATE HAS BEEN SENT TO SPEED UP THE ARRIVAL OF THE CONVECTION...AND ALSO TO DECREASE EVENING POPS IN THE WEST DUE TO ITS EARLIER END AS WELL. THIS HAS RESULTED IN HIGHER POPS AROUND INTERSTATE 80...WHERE IT NOW APPEARS SHOWERS AND THUNDERSTORMS WILL LIKELY TRACK THROUGH 8 PM. A FEW STRONG STORMS REMAIN QUITE POSSIBLE...WITH PENNY HAIL THE MAIN THREAT. ...ERVIN... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && ERVIN
Hazardous weather outlook, May 8, 1:15 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 115 PM CDT FRI MAY 8 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-090915- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 115 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS NORTH AND WEST OF A LINE FROM THE IOWA MISSOURI BORDER TO FREEPORT ILLINOIS. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING. PLENTIFUL LOW LEVEL MOISTURE AND DAYTIME HEATING WILL ALLOW THUNDERSTORMS TO DEVELOP BY MID AFTERNOON. SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...AN ISOLATED TORNADO CANNOT BE RULED OUT. ONCE THE SUN SETS THIS EVENING...THE STORMS WILL RAPIDLY LOSE THEIR INTENSITY AND DISSIPATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER STORM SYSTEM WILL MOVE THROUGH THE AREA LATE TUESDAY INTO WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS A THREAT...BUT LIGHTNING WILL BE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING FOR AREAS WEST OF THE MISSISSIPPI.
In the hours before
Special weather statement, May 8, 4:58 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT FRI MAY 8 2009
IAZ051-052-063-064-076>078-082315-
BENTON-IOWA-JOHNSON-KEOKUK-LINN-LOUISA-WASHINGTON-
458 PM CDT FRI MAY 8 2009
...SPECIAL WEATHER STATEMENT...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST
OF KEYSTONE TO KESWICK...MOVING EAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
SOUTH ENGLISH AND MILLERSBURG AROUND 510 PM CDT...
NORTH ENGLISH...LADORA AND BELLE PLAINE AROUND 515 PM CDT...
KINROSS AROUND 520 PM CDT...
PARNELL...LUZERNE AND KEYSTONE AROUND 525 PM CDT...
WILLIAMSBURG AROUND 530 PM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4151 9231 4220 9231 4221 9185 4139 9144
4139 9229 4151 9236
TIME...MOT...LOC 2157Z 269DEG 25KT 4211 9254 4147 9221
ERVINSpecial weather statement, May 8, 5:23 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 523 PM CDT FRI MAY 8 2009 IAZ040-041-051-052-063-064-077-082315- BENTON-BUCHANAN-DELAWARE-IOWA-JOHNSON-LINN-WASHINGTON- 523 PM CDT FRI MAY 8 2009 ...SPECIAL WEATHER STATEMENT... AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF GARRISON TO 7 MILES SOUTH OF VICTOR...MOVING EAST AT 30 MPH. * THUNDERSTORMS WILL BE NEAR... BELLE PLAINE AROUND 530 PM CDT... LUZERNE...MILLERSBURG AND LADORA AROUND 540 PM CDT... VAN HORNE...MARENGO AND BLAIRSTOWN AROUND 555 PM CDT... PARNELL AROUND 600 PM CDT... CEDAR RAPIDS AROUND 600 PM CDT... ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 45 MPH...ARE EXPECTED WITH THESE STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4230 9230 4233 9146 4150 9143 4153 9231 TIME...MOT...LOC 2222Z 259DEG 20KT 4224 9239 4164 9230 ERVIN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:58 PM CDT | Special Weather Statement | DVN | Benton, Iowa, Johnson | 77 min |
| May 8, 5:23 PM CDT | Special Weather Statement | DVN | Benton, Iowa, Johnson, Linn | 52 min |
| May 8, 5:57 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Linn | 63 min |
| May 7, 7:02 PM CDT | Special Weather Statement | DVN | Hancock | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.